My spelling has gone to the dogs

I pride myself on my keen eye for language, my editor’s knack for spotting grammatical and punctuation errors in the blink of an eye. Terrible spelling quite literally makes my stomach turn at times, and when people don’t know how to make things plural or possessive (or, god forbid, plural-possessive!), I am simply beside myself.

Something else I have always been known for? My memory. It is definitely one of my strengths. I can remember words, faces, places, times, and events quite well.

But all this changed without my quite realizing it. All this changed in the last year or so, the year during which I took Zonegran. I’m still taking it but am finally to the point where I’ve decided to go off (with my doctor’s help, of course, as weaning oneself off any drug like that is not a task to undertake alone!).

“Difficulty word-finding, problems with short-term memory,” and “weight loss” were listed as side effects of Zonegran that might effect some but would go away within the first 6 weeks or so. For me, I wasn’t terribly effected in the first several weeks. I joked about it at first and wasn’t sure if the verbal stumbling I experienced now and again had been worsened by the drug. Not even in the first couple of months did I notice much. Who knows? Maybe there wasn’t much to notice at first. For a side effect as elusive as “difficulty word-finding,” it’s not easy to pinpoint where the problem begins and ends. All I can tell you is that several months ago (which was several months after being on Zonegran), I was talking with my boyfriend and found myself increasingly frustrated with my inability to come up with the simple word I was looking for. That frustration led me to think back to other moments in my recent past when I’d not been able to come up with the words I’d been looking for, when I’d not been as clear in my writing or speech as the Old Me.

When I type, letters come together on the screen to form words I’ve known how to spell for decades. But suddenly I don’t know how to spell things I mastered in third grade. “Is it ‘i before e except after c’? Okay, yeah. That looks right.” I write letters and find myself scratching out words time and time again, having to rewrite them until I get the spelling right. This is not like Regular Me, Old Me. (The end of that sentence back there? I wrote “write” at first instead of “right.” For a perfectionist like me, that’s not a mistake I’d make frequently, yet these days I do it daily.)

I could go on and on. I can’t vividly recall conversations I’ve had as I used to, I can’t remember how I know someone whose face is ever-so-familiar. A couple months ago, I spent lots of time with one of my best friends who lives in Europe. I expressed my reservations about my brain, about how dumb I’ve been feeling lately, about how I hoped it was the drug I was on and not me that was screwing with my thoughts and spelling and writing and speech. She revealed to me that she’d noticed a marked change over the course of the last several months. (She saw me when I first got on Zonegran a year prior to this conversation, then again once every few months.) She said if she’d never met me before I’d still come across as smart, but that having known me before and now, I certainly don’t come across as intelligent-sounding in my writing and speech.

That really hit home.

I know there are other factors that could be (and probably are) influencing my brain right now. I’m not taking any classes, but that doesn’t explain this. I did a more extensive search online for Zonegran and more of its *real* side effects (i.e., what patients say and not necessarily what comes across in clinical trials) and found MANY people who had to quit taking it due to memory loss, inability to spell and write, etc.

I won’t even get into the weight it’s caused me to lose.

So now I shall deal with having to go off of the meds. I don’t know where I’ll go from here. I don’t want to go on more preventive daily medication, but the frequency of my Migraine headaches may call for it. I’m so tired of looking for The Answer. An Answer. I wish it would just go away.

Headache #5 of the month rollin’ on in,
The Migraine Girl

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (4)

Poll